Mathematische Zeitschrift

, Volume 292, Issue 1–2, pp 183–192 | Cite as

A note on the least prime that splits completely in a nonabelian Galois number field

  • Zhenchao Ge
  • Micah B. MilinovichEmail author
  • Paul Pollack


We prove a nontrivial estimate for the size of the least rational prime that splits completely in the ring of integers of certain families of nonabelian Galois number fields. Our result complements results of Linnik and Vinogradov and of Pollack who studied this problem in the quadratic and abelian number field settings, respectively.


Primes Split completely Number fields Dedekind zeta-function Subconvexity 

Mathematics Subject Classification

11R42 11R44 11F66 11M20 



This project began as a result of an SEC Faculty Travel Grant that allowed the second author to visit the University of Georgia. We thank the Southeastern Conference for its support. We also thank Caroline Turnage-Butterbaugh, Jesse Thorner, and the anonymous referee for a number of useful comments.


  1. 1.
    Blomer, V., Harcos, G., Michel, P.: Bounds for modular \(L\)-functions in the level aspect. Ann. Sci. Écol. Norm. Sup. (4) 40(5), 697–740 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Brauer, R.: On the zeta-function of algebraic number fields. Am. J. Math. 69, 243–250 (1947)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Burgess, D.A.: On character sums and \(L\)-series. II. Proc. Lond. Math. Soc. (3) 13, 524–536 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Conrey, J.B., Iwaniec, H.: The cubic moment of central values of automorphic \(L\)-functions. Ann. Math. (2) 151, 1175–1216 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Duke, W., Friedlander, J.B., Iwaniec, H.: The subconvexity problem for Artin \(L\)-functions. Invent. Math. 149(3), 489–577 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Einsiedler, M., Lindenstrauss, E., Michel, P., Venkatesh, A.: Distribution of the periodic torus orbits and Duke’s theorem for cubic fields. Ann. Math. (2) 173(2), 815–885 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Heath-Brown, D.R.: Hybrid bounds for Dirichlet \(L\)-functions. Invent. Math. 47(2), 149–170 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Heath-Brown, D.R.: Hybrid bounds for Dirichlet \(L\)-functions. II. Q. J. Math. Oxford Ser. (2) 31(122), 157–167 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Li, X.: The smallest prime that does not split completely in a number field. Algebra Numb. Theory 6(6), 1061–1096 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Louboutin, S.: Determination of all quaternion octic CM-fields with class number 2. J. Lond. Math. Soc. (2) 54, 227–238 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Michel, P., Venkatesh, A.: The subconvexity problem for \(\rm GL_2\). Publ. Math. Inst. Hautes Études Sci. 111, 171–271 (2010)CrossRefzbMATHGoogle Scholar
  12. 12.
    Murty, V.K.: The least prime which does not split completely. Forum Math. 6(5), 555–565 (1994)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Murty, V.K., Patankar, V.M.: Tate cycles on Abelian varieties with complex multiplication. Can. J. Math. 67(1), 198–213 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Pintz, J.: Elementary methods in the theory of \(L\)-functions. VI. On the least prime quadratic residue (mod \(p\)). Acta Arith. 32(2), 173–178 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Pollack, P.: The smallest prime that splits completely in an abelian number field. Proc. Am. Math. Soc. 142(6), 1925–1934 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Pollack, P.: Prime splitting in abelian number fields and linear combinations of Dirichlet characters. Int. J. Numb. Theory 10(4), 885–903 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Soundararajan, K.: Weak subconvexity for central values of \(L\)-functions. Ann. Math. (2) 172(2), 1469–1498 (2010)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Stark, H.M.: Some effective cases of the Brauer-Siegel theorem. Invent. Math. 23, 135–152 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Thorner, J., Zaman, A.: An explicit bound for the least prime ideal in the Chebotarev density theorem. Algebra Numb. Theory 11(5), 1135–1197 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Vaaler, J.D., Voloch, J.F.: The least nonsplit prime in Galois extensions of \({\mathbb{Q}}\). J. Numb. Theory 85(2), 320–335 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Venkatesh, A.: Sparse equidistribution problems, period bounds and subconvexity. Ann. Math. (2) 172, 989–1094 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Vinogradov, A.I., Linnik, JuV: Hypoelliptic curves and the least prime quadratic residue. Dokl. Akad. Nauk SSSR. 168, 258–261 (1966)MathSciNetGoogle Scholar
  23. 23.
    Zaman, A.: The least unramified prime which does not split completely. Forum. Math. 30(3), 651–661 (2018)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Zhenchao Ge
    • 1
  • Micah B. Milinovich
    • 1
    Email author
  • Paul Pollack
    • 2
  1. 1.Department of MathematicsUniversity of MississippiUniversityUSA
  2. 2.Department of MathematicsUniversity of GeorgiaAthensUSA

Personalised recommendations